In recognition of National Poison Prevention Week, Manitoba Poison Centre would like to raise awareness about cannabis safety with a focus on safe storage and reducing access to children.
Since legalization of cannabis in 2018, the Poison Centres* has seen a shocking increase in cases of children accidentally eating edible cannabis products and requiring hospitalization. In 2018, we answered 71 cannabis edible related calls while last year we answered 718. That is an increase of over 820% in four years!
Easy access due to improper storage has been the common denominator that has led to an increase in children consuming cannabis edibles. In many of these cases, these products look almost identical to desserts, treats and popular brands of candy.
Follow us for Poison Prevention information and local participation in Manitoba during National Poison Prevention Week.
During National Poison Prevention Week, look for hashtags #CheckforPoisons (Canada) and #NPPW2022 (North America) to stay up to date with messages and activities taking place related to poison prevention.
Check out the Manitoba Poison Centre website (manitobapoison.ca) for great resources to help families stay safe:
Common Poisons Section
- Browse through a searchable list of household products to learn more about their poison risk, and what to do if someone has been exposed.
For Families Section
- Learn about the top 10 most common household exposures in 2021, separated by age group.
- Check out the poison storage checklist, made by our friends at Parachute (Canada national charity dedicated to injury prevention).
- Learn about poison prevention strategies you can use in your home.
- Visit our cannabis hub to learn about why cannabis is more dangerous for children than for adults, and what you can do to prevent an unintentional poisoning from occurring.
Remember: If an unintentional poisoning occurs, contact your local poison centre:
For a full list of Canadian Poison Centre Numbers: Canadian Association for Poison Centres and Clinical Toxicology
Ontario Poison Centre
Manitoba Poison Centre
BC Poison Centre
Finding Balance BC:
Drug Free Kids Canada:
Opioid Facts and Myths
Fentanyl and its analogues can be absorbed through mucous membranes.
Many users have snorted the drugs and have become overdose victims. In the medical literature, there was a single report of a veterinarian mistakenly splashing himself in the eye with carfentanil which required a dose of an antidote to resuscitate him.
There is some evidence that carfentanil was one of the incapacitating agents used to stop the Chechen takeover of the Dubrovka theatre in 2002. In this instance, carfentanil was delivered as a gas into the theatre and would have been absorbed through the lungs. In the media, there are two videos of police officers, who inhaled carfentanil powder developing symptoms.
Fentanyl and analogues are absorbed from the GI tract.
These drugs, as contaminants, are often taken by mouth in pill form. Absorption might be slightly slower but the overdose effect is the same once absorbed.
Carfentanil is potent enough to sedate an elephant. Special protection must be worn at all times.
Large animal veterinarians do use these potent fentanyl analogues to sedate or anaesthetize animals. Individuals protect themselves by wearing gloves, long sleeves and eye protection when handling the drugs. Border security personnel and post office staff, when opening suspicious packages, are using similar protection but also open these exhibits under a fume hood.
Suspected drug labs are particularly dangerous.
When entering a drug lab where illicit opioids are being manufactured, the powders of fentanyl or its analogues may be free to be inhaled. The US Drug Enforcement Administration recommends that individuals entering suspected drug lab and pill pressing facilities are appropriately protected using Hazmat gear. Field testing substances is NOT recommended as equipment will NOT have many of the new analogues in the library so will give false positive or negative results. Police wear a mask to double seal an exhibit.
Fentanyl powder and its analogues can poison you if touched.
The lay press and even some government publications have sensationalized the issue to state that fentanyl powder and/or its analogues can poison you if touched. This is not the case. Inadvertent dermal exposure to the powder will not cause toxicity. If however, powdered drug remains on the skin, (e.g. on your hand) and subsequent oral contact is made (e.g. hand goes in mouth), absorption might occur through mucous membranes.
Rescuers may succumb to opioid overdose when helping victims.
Although very small doses of fentanyl and its analogues can be dangerous, there are no reports of rescuers succumbing to opioid overdoses when helping victims. There are no reports of peers, EMS workers or hospital staff getting ill by providing basic lifesaving care to these victims. Universal precautions should be followed as per usual.